Try it
General Medicine · Emergency and critical care: Amanita phalloides poisoning
Sample itemEight hours after a family meal of wild mushrooms, a woman has severe vomiting and watery diarrhoea that settles for a day. On day 3 she has jaundice, coagulopathy and rising transaminases. Which is the mechanism of the toxin responsible?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Inhibition of RNA polymerase II
Amatoxins from Amanita phalloides inhibit RNA polymerase II, stopping protein synthesis in hepatocytes. Symptoms appear after a delay of 6 to 24 hours, followed by an apparently recovering phase and then liver failure. Treatment includes fluids, activated charcoal, silibinin or acetylcysteine and transplantation when needed.
Option by option
A. Blockade of muscarinic receptors
Muscarinic receptor blockade describes Datura and belladonna poisoning.
B. Inhibition of acetylcholinesterase
Acetylcholinesterase inhibition describes organophosphates and some Clitocybe toxins.
C. Inhibition of RNA polymerase II (correct)
Correct. Amatoxin blocks mRNA synthesis and kills hepatocytes.
D. Inhibition of mitochondrial complex IV
Complex IV inhibition describes cyanide.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…